Drought, Quay County
- When
- February 22, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought conditions developed across the east central and southeast plains of New Mexico in late February. After an abysmal showing of winter precipitation, much of the plains were less than 25 percent of normal for the December through February period.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought conditions developed across the east central and southeast plains of New Mexico in late February. After an abysmal showing of winter precipitation, much of the plains were less than 25 percent of normal for the December through February period. These conditions are expected to worsen, thus setting the stage for wildfires. Monetary damages will be estimated at the end of the drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 21, 3:00 PM MST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MST MON FEB 21 2011 .DISCUSSION...RELATIVELY QUIET WEATHER NEXT COUPLE OF DAYS. BOUNDARY AND ATTENDANT LOW CLOUDS/FOG WHICH BACKED INTO CLAYTON DISSIPATED AROUND MID MORNING. MODELS INDICATE THE AREA OF SURFACE HIGH PRESSURE SETTLING IN TO OUR EAST WILL CIRCULATE SOME LOW LEVEL MOISTURE INTO SOUTHEAST NM TONIGHT AND AGAIN TUESDAY NIGHT...SORT OF SPRING LIKE. A LITTLE HARD TO BELIEVE GIVEN THE MID TEENS DEWPOINTS OR LOWER OVER THE REGION ATTM...BUT THIS IS SHOWN BY MORE THAN ONE MODEL. CONSEQUENTLY HAVE TWEAKED SKY COVER GENERALLY FROM THE PECOS VALLEY IN CHAVES COUNTY TO THE NE...BUT OVERNIGHT SHIFTS MAY NEED TO MONITOR THE PROGRESS OF THIS. LEE TROUGH TUESDAY SHOULD RESULT IN SOME AFTERNOON BREEZES. ON WEDNESDAY SURFACE LOW PRESSURE REDEVELOPS OVER NE NM...AS THE UPPER LOW/TROUGH TO OUR SOUTHWEST LIFTS INTO ARIZONA. WINDS SHOULD PICK UP SOME...AND HAVE DELAYED ONSET OF ANY COLDER AIR THAT MAY SAG INTO NE NM UNTIL THURSDAY. PRECIPITATION TO BE CONFINED MAINLY TO THE WEST AND NORTH WEDNESDAY INTO THURSDAY...AND DOES NOT APPEAR TO BE A SIGNIFICANT EVENT. FRIDAY AND INTO SATURDAY...NM LOOKS TO BE IN THE WINDY SECTOR BETWEEN ANOTHER UPPER LOW PRESSURE SYSTEM DROPPING SOUTHWARD INTO SOCAL...AND A SURFACE COLD FRONT SAGGING INTO TEXAS AND OKLAHOMA. THIS DOES BRING SOME COOLER AIR TO THE EASTERN PLAINS BY SUNDAY...AND MAY HELP ENHANCE THE CHANCES FOR PRECIPITATION AS THE UPPER LOW TRACKS THROUGH NORTHERN AND CENTRAL NEW MEXICO SUNDAY NIGHT. THE GFS SEEMS TO HAVE DELAYED...BY A FEW DAYS...THE MAIN PUSH OF ARCTIC AIR THAT WAS FORECAST TO PLUNGE INTO THE NORTHERN ROCKIES AND DOWN THE FRONT RANGE OF CO. THE LATEST ECMWF DOES THE SAME. WHEW. && .AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. NO AVIATION WEATHER HAZARDS ARE EXPECTED. MVFR CIGS AND VSBYS DO NOT APPEAR LIKELY TONIGHT GIVEN A DRIER BOUNDARY LAYER ACROSS THE NORTHWEST. BACK DOOR FRONT HAS RETREATED AS WELL...THUS ALSO NOT EXPECTING FOG ACROSS THE NORTHEAST PLAINS AGAIN TUESDAY MORNING. NONETHELESS...A WEAK SURFACE LOW OVER NORTHEAST NM WILL RESULT IN BREEZY TO WINDY CONDITIONS EAST OF THE CENTRAL MTN CHAIN TOMORROW AFTN. GUSTS UP TO 35KT WILL BE POSSIBLE BETWEEN 18Z TUE AND 01Z WEDNESDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. && .FIRE WEATHER...QUIET WEATHER...IN TERMS OF PRECIPITATION...WILL CONTINUE THROUGH AT LEAST WEDNESDAY MORNING. HOWEVER...WINDS WILL BECOME MORE OF A FACTOR AS THE WEEK PROGRESSES. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS EACH DAY THIS WEEK. DETAILS BELOW. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH TUESDAY. A STRENGTHENING SURFACE LOW OVER SOUTHEAST COLORADO COMBINED WITH GOOD MIXING ACROSS THE EASTERN PLAINS WILL RESULT IN BREEZY TO WINDY CONDITIONS. AT THIS TIME...DAYTIME RELATIVE HUMIDITIES LOOK TO DROP BELOW 15 PERCENT...HOWEVER...WIND SPEEDS WILL BE MARGINAL FOR A WIDESPREAD CRITICAL FIRE WEATHER EVENT. THEREFORE...ONE TO THREE HOURS OF LOCALIZED CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED...WITH THE BEST CHANCES ACROSS SAN MIGUEL COUNTY. THE SURFACE LOW WILL WEAKEN AND SHIFT SOUTHWARD OVER NORTHEAST NEW MEXICO FOR WEDNESDAY. GIVEN THAT THIS IS NOT A FAVORABLE SURFACE LOW POSITION FOR STRONG WINDS...EXPECT WINDS TO BE A BIT WEAKER ON WEDNESDAY AFTERNOON. THEREFORE...ONCE AGAIN...ONLY AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FOR WEDNESDAY AFTERNOON...FAVORING SAN MIGUEL AND GUADALUPE COUNTIES. THROUGH WEDNESDAY...LOOK FOR TEMPERATURES TO INCREASE. THE BIGGEST JUMP WILL BE FROM TODAY TO TUESDAY...THOUGH TEMPS MAY RISE A FEW MORE DEGREES ON WEDNESDAY. BY WED...TEMPS WILL BE NEAR NORMAL ACROSS THE WEST AND UP TO 15 DEGREES ABOVE NORMAL ACROSS THE EAST. VENTILATION WILL ALSO SIGNIFICANTLY IMPROVE AREA-WIDE...WITH GOOD TO EXCELLENT VENTILATION EXPECTED ACROSS ALL AREAS BY WEDNESDAY. WEDNESDAY NIGHT INTO THURSDAY...AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS NORTHERN NEW MEXICO. THOUGH SOME LIGHT PRECIPITATION IS POSSIBLE ACROSS THE NORTH...BIGGER STORY WILL BE THE POSSIBILITY OF MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST CENTRAL PLAINS. SHORTWAVE TROUGH SHOULD EXIT THE STATE FAIRLY QUICKLY THURSDAY MORNING...BUT MID LEVEL FLOW WILL INCREASE BEHIND THE SYSTEM. SURFACE GRADIENT WILL BE STRONGEST DURING THE MORNING AND EARLY AFTERNOON. THE AREAL EXTENT OF CRITICAL FIRE WEATHER CONDITIONS WILL DEPEND ON IF THE STRONGER WINDS CAN LINE UP WITH LOWEST HUMIDITIES IN THE AFTERNOON. DESPITE THE PASSAGE OF THE SYSTEM...TEMPERATURES WILL NOT BE MUCH COOLER...WITH MUCH THANKS TO STRONG DOWNSLOPING. AGAIN...BEST CHANCES FOR CRITICAL FIRE WEATHER CONDITIONS LOOK TO BE IN THE EAST CENTRAL PLAINS OR ZONE 108 WHERE HUMIDITIES WILL LIKELY FALL BELOW 15 PERCENT. VERY GOOD TO EXCELLENT VENTILATION WILL ALSO BE COMMON. ZONAL FLOW ALOFT AND CONTINUED BREEZY TO WINDY CONDITIONS WILL PREVAIL ON FRIDAY INTO SATURDAY. HOWEVER...AS THIS OCCURS...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL DIG SOUTH OVER CALIFORNIA. THIS SYSTEM WILL TURN EASTWARD AND HEAD FOR NEW MEXICO LATE SATURDAY INTO SUNDAY...BEFORE FINALLY CROSSING THE STATE SUNDAY NIGHT INTO MONDAY. PRECIPITATION CHANCES WILL INCREASE WITH THIS SYSTEM. MODELS NOW BRINGING A BACK DOOR COLD FRONT INTO THE EASTERN PLAINS FROM AN UPPER MIDWEST SYSTEM SATURDAY NIGHT INTO SUNDAY. THUS...VERY STRONG WESTERLY WINDS ARE LOOKING LESS LIKELY...AND BREEZY SOUTHERLY WINDS ARE LOOKING MORE LIKELY FOR SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 22 46 24 53 / 0 0 0 5 DULCE........................... 15 48 20 48 / 0 0 0 5 CUBA............................ 18 49 23 53 / 0 0 0 5 GALLUP.......................... 17 48 17 50 / 0 0 0 5 EL MORRO........................ 20 49 21 52 / 0 0 0 5 GRANTS.......................... 16 52 20 54 / 0 0 0 5 QUEMADO......................... 21 53 23 55 / 0 0 0 5 GLENWOOD........................ 25 58 29 61 / 0 0 0 5 CHAMA........................... 9 44 12 42 / 0 5 5 10 LOS ALAMOS...................... 26 53 32 54 / 0 0 0 5 PECOS........................... 23 52 27 52 / 0 0 0 5 CERRO/QUESTA.................... 15 49 20 49 / 0 5 5 5 RED RIVER....................... 9 40 14 40 / 0 0 0 5 ANGEL FIRE...................... 13 44 17 44 / 0 0 0 5 TAOS............................ 15 49 19 51 / 0 0 0 5 MORA............................ 20 52 25 53 / 0 0 0 5 ESPANOLA........................ 20 57 23 58 / 0 0 0 5 SANTA FE........................ 20 53 26 54 / 0 0 0 5 SANTA FE AIRPORT................ 22 54 26 55 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 27 55 29 57 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 29 57 31 58 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 23 59 27 60 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 24 58 28 59 / 0 0 0 0 LOS LUNAS....................... 26 61 28 62 / 0 0 0 0 RIO RANCHO...................... 27 58 29 58 / 0 0 0 0 SOCORRO......................... 30 66 33 68 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 25 55 28 54 / 0 0 0 5 TIJERAS......................... 27 56 29 57 / 0 0 0 0 MORIARTY/ESTANCIA............... 23 57 25 58 / 0 0 0 0 CLINES CORNERS.................. 26 53 27 54 / 0 0 0 0 GRAN QUIVIRA.................... 28 59 31 60 / 0 0 0 0 CARRIZOZO....................... 29 64 35 64 / 0 0 0 0 RUIDOSO......................... 32 64 34 61 / 0 0 0 0 CAPULIN......................... 16 53 20 55 / 0 0 0 5 RATON........................... 17 57 21 58 / 0 0 0 5 SPRINGER........................ 22 58 24 59 / 0 0 0 5 LAS VEGAS....................... 21 54 26 55 / 0 0 0 5 CLAYTON......................... 22 60 30 63 / 0 0 0 0 ROY............................. 23 59 28 60 / 0 0 0 5 CONCHAS......................... 29 66 31 70 / 0 0 0 0 SANTA ROSA...................... 29 65 31 67 / 0 0 0 0 TUCUMCARI....................... 27 66 30 69 / 0 0 0 0 CLOVIS.......................... 27 67 33 70 / 0 0 0 0 PORTALES........................ 30 67 34 72 / 0 0 0 0 FORT SUMNER..................... 30 70 33 73 / 0 0 0 0 ROSWELL......................... 32 75 34 78 / 0 0 0 0 PICACHO......................... 28 70 35 70 / 0 0 0 0 ELK............................. 27 65 34 63 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 613 AM MST MON FEB 21 2011 NMZ501>540-221300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 613 AM MST MON FEB 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FIRE WEATHER CONCERNS WILL STEADILY INCREASE TUESDAY...PEAKING DURING THE WEDNESDAY THROUGH THURSDAY PERIOD. THE MAIN CONCERN WILL BE ACROSS THE EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DPORTER
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310934, 310937, 310938, 310939, 310940, 310941.